Hail, Price
- When
- September 4, 4:40 PM CST
- Where
- Price County, Park Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.930, -90.450
Thunderstorms fired along a cold front in northern Minnesota and moved east into northern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms fired along a cold front in northern Minnesota and moved east into northern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 3:16 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 416 PM CDT TUE SEP 4 2012 .SHORT TERM...LATEST WATER VAPOR SATELLITE IMAGERY IS SHOWING A FAIRLY POTENT SHORTWAVE MOVING ACROSS THE NORTHLAND THIS AFTERNOON. ISOLD STORMS HAVE ALREADY DEVELOPED AHEAD OF THE TROUGH AXIS GENERALLY ALONG AND EAST OF A LINE FROM KINL TO KMZH TO KRZN. THERE IS THAT SOME STORMS MAY BE SEVERE DUE TO THE DEGREE OF INSTABILITY AHEAD OF THE TROUGH AXIS...WITH THE SPC MESOSCALE ANALYSIS SHOWING MUCAPE VALUES RANGING FROM 1000-2000 J/KG. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1 AND SWOMCD ISSUED BY THE SPC. MOST OF THIS ACTIVITY SHOULD DISSIPATE AFTER 8 OR 9 PM...WITH A RESPITE IN THE PRECIP EXPECTED UNTIL MIDNIGHT. SHOWERS AND STORMS WILL REDEVELOP ACROSS BASICALLY THE SAME AREA OVERNIGHT TONIGHT AS A COLD FRONT MOVES ACROSS THE CWA. THE BEST CHANCE FOR STORMS WILL BE ACROSS NORTHWEST WISCONSIN THROUGH EARLY WEDNESDAY MORNING. THE COLD FRONT SHOULD MOVE EAST OF OUR CWA BY NOON WEDNESDAY FOLLOWED BY A RIDGE OF HIGH PRESSURE. BUT WITH CYCLONIC NWRLY FLOW ALOFT...THERE WILL BE A CHC OF SHOWERS ACROSS OUR NRN ZONES THROUGH EARLY WEDNESDAY EVENING. COOLER AIR WILL ALSO SPREAD ACROSS THE NORTHLAND AFTER THE FRONT MOVES THROUGH WITH THE LOWS WEDNESDAY NIGHT EXPECTED IN THE 40S AND LOWER 50S. .LONG TERM...THURSDAY THROUGH TUESDAY. WEAK COLD FRONT IN NWLY FLOW WILL MOVE THROUGH THE NORTHLAND THURSDAY AND THUR NIGHT...AND PRODUCE A SLIGHT CHANCE OF RAIN SHOWERS ACROSS MUCH OF THE REGION. WITH LIMITED MOISTURE CONTENT...THE PRECIP SHOULD BE FAIRLY LIGHT. A LARGE RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST BEGINNING FRI NIGHT...AND PERSISTING THROUGH MONDAY NIGHT. THIS HIGH PRESSURE WILL INITIALLY BE ASSOCIATED WITH A COOLER AIR MASS...BUT EVENTUALLY DRAW UP A WARMER AIR MASS FROM THE SOUTH AS THE RIDGE AXIS SLIDES TO THE EAST AND THE FLOW BECOMES MORE SLY. DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES WILL START OUT IN THE LOWER TO MID 70S ON THUR...BUT QUICKLY DROP INTO THE 60S FOR HIGHS BY FRI AND SAT. THEN BY SUN AND MON...HIGH TEMPS JUMP BACK INTO THE LOWER TO MID 70S. OVERNIGHT LOWS WILL DIP INTO THE 40S FRI...SAT AND SUN MORNING WITH LOWER 50S BY MON MORNING. && .AVIATION... SCATTERED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE NORTHLAND WITH A FEW STORMS STRONG TO POSSIBLY SEVERE. ALREADY SEEING SOME CONVECTION IN KOOCHICHING COUNTY EARLY THIS AFTERNOON. ADDED TEMPO GRPS TO INL HIB DLH AND HYR THIS AFTERNOON FOR -TSRA...WITH ANOTHER ROUND OF STORMS POSSIBLE LATE TONIGHT/EARLY WED MORNING. COULD SEE SOME PATCHY FOG AROUND DLH TONIGHT AS WELL AS LLWS BEFORE THE COLD FRONT AND SHOWERS/STORMS MOVE THROUGH. WINDS WILL INCREASE FROM THE W/NW WED MORNING BEHIND THE FRONT WITH GUSTS 15 TO 20 KT POSSIBLE. && .POINT TEMPS/POPS... DLH 57 72 50 72 / 50 40 10 20 INL 51 70 44 67 / 40 30 20 20 BRD 56 74 48 75 / 50 40 0 10 HYR 56 75 44 75 / 60 60 10 10 ASX 56 76 49 74 / 50 60 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BERDES LONG TERM....TENTINGER AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 824 AM CDT TUE SEP 4 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 824 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE NORTHLAND TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DESTRUCTIVE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMAINING THUNDERSTORMS...MOSTLY OVER THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN...ARE NOT EXPECTED TO BE SEVERE EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-051030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 824 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND TONIGHT. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMAINING THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ACROSS WESTERN LAKE SUPERIOR EARLY WEDNESDAY. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 8 NE COOK 47.93N 92.57W
09/04/2012 E1.00 INCH ST. LOUIS MN TRAINED SPOTTER
&&
BTENTINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
451 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL ELY 47.91N 91.85W
09/04/2012 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
&&
MSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL ELY 47.91N 91.85W
09/04/2012 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
&&
MSTEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
518 PM CDT TUE SEP 4 2012
WIZ009-042245-
PRICE-
518 PM CDT TUE SEP 4 2012
...STRONG THUNDERSTORM DEVELOPING 10 MILES SOUTHWEST OF PARK FALLS
WISCONSIN...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTHWEST OF FIFIELD...
MOVING NORTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
FIFIELD BY 535 PM...
PARK FALLS BY 540 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4594 9066 4599 9044 4598 9025 4572 9018
4569 9066
TENTINGERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 538 PM CDT TUE SEP 4 2012 WIZ002>004-008-042300- ASHLAND-BAYFIELD-IRON-SAWYER- 538 PM CDT TUE SEP 4 2012 ...DEVELOPING THUNDERSTORM MOVING INTO SOUTHWEST ASHLAND COUNTY... AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR CLAM LAKE...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... MORSE BY 555 PM... MELLEN BY 600 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4644 9061 4618 9044 4610 9094 4626 9104 TENTINGER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL PARK FALLS 45.93N 90.45W
09/04/2012 M0.75 INCH PRICE WI TRAINED SPOTTER
&&
RSThe Duluth radar (KDLH), 168 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414691.